Nebraska, 2018

Hail in Nebraska, July 19, 2018

July 19, 2018 · NWS GID · 1 event in 1 county or zone

Low-end severe hail fell over part of Dawson county on this Thursday evening. Two isolated thunderstorms formed over Custer county and moved into Dawson county late this afternoon into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Low-end severe hail fell over part of Dawson county on this Thursday evening. Two isolated thunderstorms formed over Custer county and moved into Dawson county late this afternoon into the evening hours. The first one formed near Callaway around 5 PM CST. Just after 6 PM CST, this storm crossed into northern Dawson county west of Eddyville. This storm continued moving southeast down to Overton and then dissipated over northern Phelps county just after 7 PM CST. A spotter reported lots of small hail with this storm, 8 miles northwest of Overton, with a few hailstones the size of quarters. However, hail up to the size of quarters probably fell along most of its path across Dawson county up to that point. Around 630 PM CST, the second storm formed just east of Arnold. That storm crossed eastern Dawson county just east of the track of the first storm. However, this storm was not severe.

These storms formed in the wake of a small low pressure system over Minnesota. This associated weak cold front was along I-70 over Kansas and into northeast Colorado. Very weak high pressure was over Nebraska. Low-amplitude west-northwest flow was over the Central Plains, with a subtropical high over the Desert Southwest and a weak trough over the eastern United States. A potent shortwave trough was over Minnesota and Iowa. Unseasonably strong flow was over Nebraska, with 500 mb winds of 55 kt. Just ahead of the severe storm, temperatures were in the middle 80s with dewpoints in the lower 70s. Combined with steep mid-level lapse rates near 7.5 C/km, this resulted in MLCAPE around 2000 J/kg. Deep layer shear was exceptionally strong, near 70 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 19, 5:27 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 19, 5:27 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
627 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 255 PM CDT Thu Jul 19 2018

A weak frontal boundary acted as the focus for convection across
portions of north central Kansas and extreme south central
Nebraska from the late morning hours today. Despite ample
instability and modest shear remaining in place, little in the
way of forcing is being realized, and have seen a downward trend
in convection over the past hour or so. As a result, will have to
re-evaluate the watch status over the coming hour as if current
activity does not find a way to mature, the severe weather threat
should be over for the afternoon hours.

Once the current convection clears, expect mostly clear skies to
return to the entire forecast area for the remainder of the late
afternoon hours...and with above normal temperatures, elevated
dewpoints and only light winds, it will likely feel rather muggy
through at least the mid-evening hours.

Overnight...near seasonal lows are forecast as the light winds and
clear skies should allow for good radiational cooling
overnight...with increasing clouds anticipated for the morning
through afternoon hours Friday. This increasing cloud cover will
be associated with a weak upper level wave crossing the local area
by mid to late morning...and have introduce a small chance for
thunderstorms as a result. In fact...with good instability and
shear in place...cannot rule out a strong storm or two...and
decided to introduce this wording to the hazardous weather outlook
this afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 255 PM CDT Thu Jul 19 2018

Dry weather is expected to start the extended periods as high
pressure builds into the central and northern plains. This should
result in near seasonal temperatures and generally light winds
through the upcoming weekend. Late Sunday night expect an upper
level low to steer a weak cold front across the central plains,
bringing a return of thunderstorm chances to the local area.
Periodic thunderstorm chances should then persist through at least
the middle of next week as west northwesterly flow persists aloft
and multiple disturbances are forecast to cross the plains.
Temperature wise...expect a modest cool down behind Sunday nights
front, with high temperatures forecast in the lower 80s through at
least the middle of next week...which is about 5 to 7 degrees
below normal for late July.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 625 PM CDT Thu Jul 19 2018

VFR conditions are in the forecast for this TAF period. Winds
though this evening/tonight are expected to be on the
light/variable side, before becoming more ENE during the day
tomorrow. Speeds look to top out around 10 MPH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADP
Hazardous weather outlook, Jul 19, 6:16 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
716 PM CDT Thu Jul 19 2018

NEZ060-061-072>074-201200-
Dawson-Buffalo-Gosper-Phelps-Kearney-
716 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for Dawson, Buffalo, Gosper,
Phelps and Kearney Counties in south central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening. There is the
potential for strong to severe storms, with large hail and
damaging winds being the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a small chance for thunderstorms across portions of
the local area late Friday morning through Friday afternoon. A
few
of these storms could be on the strong side, but widespread
severe
weather is not anticipated.

Additional chances for thunderstorms return to portions of the
outlook area intermittently from Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-NEZ039>041-046>049-062>064-075>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Hall-Hamilton-York-Adams-Clay-
Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
716 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of south central
Nebraska outside of Dawson, Buffalo, Gosper, Phelps and Kearney
Counties and portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a small chance for thunderstorms across portions of
the local area late Friday morning through Friday afternoon. A
few
of these storms could be on the strong side, but widespread
severe
weather is not anticipated.

Additional chances for thunderstorms return to portions of the
outlook area intermittently from Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 19, 1:19 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
219 PM CDT THU JUL 19 2018

KSZ017-192000-
Rooks KS-
219 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 300
PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogue, or 9 miles southeast of Hill City, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainville, Palco, Damar, Zurich and Codell.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

LAT...LON 3913 9961 3939 9960 3927 9905 3913 9908
TIME...MOT...LOC 1919Z 295DEG 35KT 3931 9968

Heinlein
Local storm report, Jul 19, 1:51 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             5 NW PLEASANTON         41.02N 99.15W
07/18/2018  E1.50 INCH       BUFFALO            NE   PUBLIC

            DELAYED REPORT. PHOTO RCVD VIA SOCIAL MEDIA
            OF SVRL HAILSTONES 1 TO 1.5 INCHES IN
            DIAMETER. DMG TO SIDING AND CROPS ALSO
            MENTIONED. TIME ESTIMATED FM RADAR.

&&

KELLEY
Local storm report, Jul 19, 5:36 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             LOGAN                   39.66N 99.57W
07/19/2018  M1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

            A FEW PEA TO QUARTER SIZED HAIL STONES.

1138 AM     TSTM WND GST     PHILLIPSBURG AIRPORT    39.74N 99.32W
07/19/2018  M51 MPH          PHILLIPS           KS   AWOS

1148 AM     TSTM WND GST     5 WSW AGRA              39.74N 99.22W
07/19/2018  E75 MPH          PHILLIPS           KS   TRAINED SPOTTER

            DIME SIZED HAIL AND HEAVY RAIN ALSO.

1159 AM     HAIL             6 N STOCKTON            39.53N 99.29W
07/19/2018  M0.25 INCH       ROOKS              KS   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL.

1211 PM     HAIL             KENSINGTON              39.77N 99.03W
07/19/2018  M1.00 INCH       SMITH              KS   LAW ENFORCEMENT

            PEA TO QUARTER SIZED HAIL WITH 50MPH WIND
            GUSTS.

1214 PM     HAIL             4 NE TIPTON             39.38N 98.42W
07/19/2018  M0.88 INCH       MITCHELL           KS   TRAINED SPOTTER

            NICKEL HAIL WITH 50MPH WIND GUSTS.

1219 PM     TSTM WND GST     7 E TIPTON              39.35N 98.34W
07/19/2018  M56 MPH          MITCHELL           KS   MESONET

1223 PM     TSTM WND GST     SMITH CENTER AIRPORT    39.76N 98.79W
07/19/2018  M66 MPH          SMITH              KS   AWOS

1228 PM     TSTM WND GST     SMITH CENTER            39.78N 98.79W
07/19/2018  E60 MPH          SMITH              KS   COUNTY OFFICIAL

            EST 60MPH WIND GUSTS.

&&
Special weather statement, Jul 19, 6:08 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
708 PM CDT THU JUL 19 2018

NEZ060-200100-
Dawson NE-
708 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oconto, or 21 miles north of Lexington, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sumner and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4105 9960 4090 9943 4086 9981 4105 9993
TIME...MOT...LOC 0008Z 325DEG 27KT 4109 9982

ADP

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
July 19, 6:45 PM CST
Where
Dawson County, 8 mi NW of Overton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.812, -99.638

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762648.